Kansas, 2007

Damaging Wind and Heavy Rain in Kansas, July 12, 2007

July 12, 2007 · NWS ICT · 2 events in 2 counties and zones

A complex of thunderstorms moved south across Southwest and South Central Kansas during the early morning hours of July 12th. Portions of South Central Kansas received damaging winds and very heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A complex of thunderstorms moved south across Southwest and South Central Kansas during the early morning hours of July 12th. Portions of South Central Kansas received damaging winds and very heavy rainfall. The thunderstorm complex continued to move southeast into Northern Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 12, 2:05 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 12, 2:05 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
305 AM CDT THU JUL 12 2007

.DISCUSSION...
FORECAST CONCERNS...
CONVECTIVE TRENDS AND AREAL EXTENT/PLACEMENT OF HEAVY RAINFALL
TODAY AND TONIGHT...

AT EARLY MORNING...CONVECTIVE CLUSTER/DEVELOPING MCS WAS ONGOING
ACROSS WEST-CENTRAL/SOUTHWEST KANSAS. ALL SHORT RANGE MODELS WERE
SUPPORTIVE OF THIS SCENARIO...THOUGH DIFFERED ON AREAL PLACEMENT AND
TRACK. LATEST RUC MAY HAVE BEST HANDLE IN THE SHORT TERM...BASED ON
RADAR/SATELLITE TRENDS...TAKING COMPLEX SOUTHEAST ACROSS SOUTH
CENTRAL KANSAS THROUGH MID-MORNING. ALTHOUGH CONVECTION MAY WANE BY
LATE MORNING...EXPECT SOME FESTERING ACROSS SOUTH CENTRAL AND
PORTIONS OF SOUTHEAST KANSAS THROUGH MIDDAY. THIS WILL STUNT DIURNAL
TEMPERATURE RISE...SO HAVE CUT MAXS DOWN A BIT THERE. BETTER CHANCES
FOR MORE SUNSHINE AND STRONGER SURFACE HEATING TO BE REALIZED ACROSS
PORTIONS OF CENTRAL AND SOUTHWEST KANSAS THIS AFTERNOON...AND EXPECT
THIS TO BE THE AREA FOR CONVECTIVE REDEVELOPMENT. A VERY UNSTABLE
AIRMASS AND MODEST DEEP LAYER SHEAR IN NORTHWEST FLOW ALOFT WILL
SUPPORT ORGANIZED SEVERE CONVECTION...WHICH COULD AFFECT CENTRAL OR
SOUTH CENTRAL KANSAS LATE IN THE AFTERNOON OR EARLY EVENING. HIGH
PRECIPITABLE WATER VALUES AROUND 1.8 INCHES WILL MAKE FOR HEAVY
RAIN PRODUCERS AS WELL. CURRENT FLASH FLOOD WATCH WILL BE MAINTAINED
IN TIME...WITH BARTON COUNTY ADDED IN CENTRAL KANSAS. CONFIDENCE IS
A BIT HIGHER FOR SOUTH CENTRAL KANSAS COUNTIES TODAY AND TONIGHT.

THE LATEST SHORT RANGE MODELS ARE A BIT MORE BEARISH ON THE DRIER
AIR ADVECTION ON FRIDAY AND SATURDAY...THOUGH FORECAST CONSENSUS
STILL SUPPORTS DWINDLING OF PRECIP CHANCES FROM NORTH TO SOUTH ON
FRIDAY...WITH DRY WEATHER ACROSS THE AREA ON SATURDAY. WILL LET
DAY SHIFT GET ANOTHER GANDER AT NEXT MODEL RUN BEFORE MAKING ANY
NEEDED TWEAKS TO WEEKEND FORECAST.

NO CHANGE TO OUTER PERIODS WITH THIS FORECAST CYCLE.

DARMOFAL

&&

.AVIATION...
FOR 06Z TAF ISSUANCE: ALTO CUMULUS CONTINUES INCREASE ACROSS THE
AREA AT THIS TIME...AS LIFT ALONG THE 315K ISENTROPIC LAYER
CONTINUES. THIS LIFT WILL EVENTUALLY LEAD TO SHRA/TSRA TO DEVELOP
TO THE WEST OF KHUT/KRSL AFTER 09Z. THIS AREA OF CONVECTION WILL
CONTINUE TO EXPAND AND MOVE NORTHEAST BETWEEN 09-12Z. SO HAVE
INTRODUCED VCTS FOR KHUT/KRSL AND KSLN STARTING AFTER 09Z.

ITS AFTER 12Z WHEN CEILINGS WILL BEGIN TO DETERIORATE AS WARM
ADVECTION AND CONTINUED MOISTURE TRANSPORT AND ISENTROPIC LIFT WILL
LEAD TO CONVECTION BREAKING OUT ALMOST ANYWHERE ACROSS THE REGION.
SO WILL INCLUDE VCTS FOR MOST LOCATIONS FOR THE DAYTIME HOURS.  WILL
ALSO SEE MVFR CEILINGS ALSO BECOME MORE PROMINENT AS INCREASED TSRA
IN THE AREA WITH LOW LEVEL MOISTURE INCREASING.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    82  66  84  65 /  60  60  20  10
HUTCHINSON      83  65  85  64 /  70  60  20  10
NEWTON          82  65  85  64 /  60  50  20  10
ELDORADO        82  66  84  65 /  60  50  20  10
WINFIELD-KWLD   83  67  83  66 /  60  60  30  10
RUSSELL         84  64  86  64 /  50  40  10  10
GREAT BEND      83  65  86  64 /  60  50  10  10
SALINA          85  65  87  64 /  50  40  10  10
MCPHERSON       83  65  86  64 /  60  50  10  10
COFFEYVILLE     82  65  84  64 /  60  50  30  10
CHANUTE         83  64  84  63 /  60  50  20  10
IOLA            83  64  85  63 /  50  40  20  10
PARSONS-KPPF    83  65  84  64 /  60  50  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KSZ047-050>053-
067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Jul 12, 3:02 AM CST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
402 AM CDT THU JUL 12 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-131015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
402 AM CDT THU JUL 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A COMPLEX OF THUNDERSTORMS WILL CONTINUE TO AFFECT SOUTH CENTRAL
KANSAS EARLY THIS MORNING...AND POSSIBLY SOUTHEAST KANSAS BY LATE
MORNING. A LOCALLY STRONG STORM IS POSSIBLE...ALTHOUGH THE MAIN
RISK WILL BE HEAVY RAINFALL AND POSSIBLE FLOODING.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP DURING THE AFTERNOON ACROSS
PORTIONS OF WESTERN KANSAS...AND COULD AFFECT MUCH OF THE AREA BY
LATE AFTERNOON AND EVENING. THERE IS A SLIGHT RISK FOR SEVERE
STORMS...WITH THE MAIN RISK BEING LARGE HAIL UP TO GOLF BALL SIZE
AND LOCALLY DAMAGING WINDS TO 70 MPH. VERY HEAVY RAINFALL CAN ALSO
BE EXPECTED...WHICH MAY RESULT IN FLOODING. REFER TO THE LATEST
FLASH FLOOD WATCH FOR FURTHER DETAILS.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE OVERNIGHT...MAINLY FOR
SOUTH CENTRAL AND SOUTHEAST KANSAS. THE RISK FOR SEVERE WEATHER IS
EXPECTED TO DIMINISH AFTER MIDNIGHT...THOUGH HEAVY RAINFALL WILL
REMAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CHANCE FOR THUNDERSTORMS WILL CONTINUE ON FRIDAY...MAINLY FOR THE
OKLAHOMA BORDER COUNTIES OF SOUTH CENTRAL AND SOUTHEAST KANSAS. A
FEW STRONG STORMS WILL BE POSSIBLE...WITH THE POTENTIAL FOR SOME
ONGOING MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY...MAINLY THIS
AFTERNOON AND EVENING. REPORTS OF HEAVY RAINFALL AND FLOODING ARE
ALSO GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

In the hours before

Special weather statement, Jul 12, 3:39 AM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
439 AM CDT THU JUL 12 2007

KSZ091-121030-
HARPER-
439 AM CDT THU JUL 12 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER COUNTY...

AT 435 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NASHVILLE...TO 7
MILES SOUTH OF MEDICINE LODGE...TO HARDTNER...AND MOVING SOUTHEAST
AT 40 MPH.

PEA SIZE HAIL...AND WINDS OF 40 TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

KLEINSASSER
Special weather statement, Jul 12, 3:51 AM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
451 AM CDT THU JUL 12 2007

KSZ091-121030-
HARPER-
451 AM CDT THU JUL 12 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER COUNTY...

AT 445 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
ZENDA...TO SHARON TO KIOWA...AND MOVING SOUTHEAST AT 40 MPH.

PEA SIZE HAIL...AND WINDS TO 55 MPH WILL BE POSSIBLE WITH THESE
STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER

The radar

The Vance AFB radar (KVNX), 46 km away, was scanning. The volume nearest the first event began at 10:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Harper

When
July 12, 4:20 AM CST to 4:30 AM CST
Where
Harper County, Anthony
Measured
52 kt (60 mph) estimated gust
Property damage
$200
Reported by
Law Enforcement
Coordinates
37.150, -98.030

Damaging winds knocked down small to medium tree limbs.

Heavy Rain, Kingman

When
July 12, 4:30 AM CST to 6:04 AM CST
Where
Kingman County, 2.15 mi SSE of Willowdale
Reported by
Trained Spotter
Coordinates
37.490, -98.290

Torrential downpours produced 1.97 inches of rainfall in a two hour period. Some minor flooding occurred in Southwestern Kingman County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46293, 46292.